Purchase this article with an account.
Alcides Fernandes, John Payne, Sunil Srivastava, Steven Yeh; Clinical and Diagnostic Imaging Features of Anti-Retroviral Therapy (ART)-Associated Retinopathy. Invest. Ophthalmol. Vis. Sci. 2013;54(15):1959. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
The purpose of this study was to describe the clinical and diagnostic imaging features of patients with human immunodeficiency virus who developed retinopathy and retinal pigment epitheliopathy in association with ART.
A retrospective review of patients with possible ART-associated retinopathy was performed at a tertiary, university-based academic uveitis and vitreoretinal practice. Demographic information, CD4 counts, and past and current ART regimens (e.g. oral nucleoside/nucleotide reverse transcriptase inhibitor [NRTIs], non-NRTIs, and protease inhibitors [PI]) were reviewed. Visual acuity, clinical examination findings, and functional testing (electrophysiology and/or kinetic perimetry) were reviewed. Diagnostic imaging including fundus photography, spectral domain optical coherence tomography (SD-OCT), fluorescein angiography (FA) and fundus autofluorescence (FAF) were assessed. 3 of 4 patients underwent Goldmann perimetry (GP) and 2 subjects underwent an electroretinogram (ERG).
Eight eyes of four patients with ART-associated retinopathy were identified. The mean age at HIV diagnosis was 32 years (range 27-39). The mean initial Snellen VA was 20/125 and mean final VA was 20/400. At least moderate visual loss of 20/40 or poorer was observed in seven of eight eyes where the retinopathy involved the macula. GP showed areas of central and para-central scotomata. ERGs demonstrated mild to moderate photoreceptor dysfunction. Fundus examination revealed a diffuse pattern of RPE mottling or hyperplasia in four eyes of two patients, both of whom had been treated with long-term ritonavir. SD-OCT confirmed the presence of subretinal fluid, intraretinal cystic changes, and choroidal thinning in these patients while FAF showed mottled hypo- and hyperautofluorescence. One patient showed nummular, retinochoroidal atrophy involving the peripheral and mid-peripheral retina secondary to didanosine therapy. FAF showed nummular hypoautofluorescence tightly corresponding to the areas of RPE loss.
Although ART-associated retinal toxicity is not widely recognized, the clinical features of our findings support this diagnosis. Consideration of ART-associated retinal toxicity should be given to the differential diagnosis in HIV-positive patients with retinopathy of unclear etiology.
This PDF is available to Subscribers Only